Alert archive / Indiana / River Flood Warnings in 2023

River Flood Warning 37, NWS Indianapolis, IN

March 4, 2023Bartholomew County, Jackson County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 4, 2023, 11:48 AM EST for Bartholomew County, Jackson County, Indiana. It took effect at Mar 4, 2023, 10:08 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2023, 11:48 AM EST (16:48 UTC)
In effect from
Mar 4, 2023, 10:08 PM EST
Expired
Mar 6, 2023, 1:00 AM EST
In force
27 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Bartholomew County, IN, Jackson County, IN

The radar

The Indianapolis radar (KIND), 77 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork White River at Columbus (BAKI3).

Action stage
4.5 ft
Minor stage
9 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03364000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 4, 9:54 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 4, 9:54 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
954 AM EST Sat Mar 4 2023

.Forecast Update...
Issued at 954 AM EST Sat Mar 4 2023

Much quieter start to the day after the active weather of Friday.
A weak high pressure ridge has expanded into the region with mostly
clear skies. Early morning fog and haze is gradually improving
across central Indiana. 1430Z temperatures were in the 30s.

The overall forecast is in excellent shape for the rest of the day.
The surface ridge will maintain its influence across the Ohio Valley
even as a weak upper level wave tracks E/NE from Missouri and Iowa
into the Great Lakes later this afternoon. Mid and high level clouds
associated with this feature will increase across much of the
forecast area by late day but drier air through the lower levels and
minimal forcing aloft will keep any precipitation well to our
northwest.

Highs this afternoon will range from the mid 40s far north to the
mid 50s across south central Indiana. Zone and grid updates out.

&&

.Short Term...(Today and tonight)
Issued at 301 AM EST Sat Mar 4 2023

- Partly Cloudy and cool Today and Tonight

Surface analysis early this morning shows the deep low pressure
system departing the region, found over NE Ohio. A large area of
High pressure stretched across the lower and middle Mississippi
River Valley, and was edging eastward in the wake of the departing
low. GOES16 shows the back edge of cloud cover associated with the
low over western parts of Central Indiana. This clearing line was
making rapid progress across the state. Aloft, a weak short wave was
found across the western plains. With nearly zonal flow ahead of it
across Iowa. Ridging was found over IL and WI, in response to the
departing upper low over the eastern Great Lakes. Subsidence was
shown across the Ohio Valley.

Today...

A much calmer day is in store for Central Indiana today. Models all
show the low to the northeast making quick progress to New England
by mid day as the strong high pressure system over the plains builds
across Indiana and the Ohio Valley. Aloft, the quick moving short
wave over the western plains is expected to arrive across Indiana
and the Great Lakes this afternoon. Dry air within the lower levels
due to ongoing subsidence will result in the short wave only
producing some passing high clouds this afternoon. Forecast
soundings show a dry column this morning as the surface high
continues to build across the area, with mid and high level
saturation this afternoon as the short wave arrives. Thus we will
expect a mostly sunny morning followed by a partly Cloudy afternoon.
Weak cold air advection will be in play, as highs will be reached in
the upper 40s to low 50s.

Tonight...

Another dry and cool night will be in store. The previously
mentioned short wave aloft will quickly depart the region during the
evening hours. Models then suggest broad ridging developing aloft,
stretching from Central Plains to Indiana and the Great Lakes. This
will result in continued subsidence across our forecast area.
Meanwhile within the lower levels, large surface high pressure will
be pushing across the area overnight. Overall this will lead to a
partly cloudy evening with clearing skies overnight. Some warmer air
looks to arrive overnight as the surface high moves across Indiana,
but flow looks weak enough that overall advection is minimal. Thus
will trend lows once again to the lower 30s.

&&

.Long Term...(Sunday through Friday)
Issued at 301 AM EST Sat Mar 4 2023

* Quiet conditions expected through middle of next week, active
   pattern possible late week

 * Above normal temperatures Sunday and Monday, cooler rest of the
   week

Sunday through Monday night...

Quasi-zonal flow aloft will persist early in the period with quiet
conditions expected. At the surface, flow will become southerly by
Monday morning as a low pressure system develops across the northern
Plains and pushes towards the area. This should help temperatures
warm up into early next week as highs reach the mid 60s and low 70s.
A cold front associated with the aforementioned low is expected to
move through late Monday and may produce isolated showers.
Confidence in precipitation occurring is low due to a lack of upper
level support and limited low level moisture return. Due to
this, expect most locations to remain dry.

Tuesday through Friday...

Confidence decreases for the latter half of the long term period as
a more amplified pattern sets up, leading to model ambiguity.
Guidance generally shows a deepening trough out west with ridging
centered over the Ohio Valley. This upper ridging along with surface
high pressure should allow quiet conditions to persist through
Wednesday. By late week, broad warm air advection and isentropic
lift ahead of the trough will lead to increasing rain chances,
especially Friday with increasing large scale ascent as the trough
approaches. There is a chance for mixed precipitation at times over
parts of our area late week, but this is dependent on timing. Expect
temperatures to be closer to normal values over our area mid-late
next week with highs generally in the 40s.

&&

.Aviation...(12Z TAF Issuance)
Issued at 557 AM EST Sat Mar 4 2023

Impacts:

- VFR Conditions expected after 14Z
- MVFR Fog possible through 14Z

Discussion:

Some patchy MVFR Fog has developed at HUF...LAF and BMG as high
pressure continues to build across Central Indiana providing clear
skies and calm winds. This fog is expected to quickly burn off later
this morning as daytime heating resumes and VFR conditions will
return.

GOEs16 shows clear skies across the TAF sites with clear skies
upstream.  A quick moving short wave aloft over the Dakotas is
expected to push across Indiana and the Great Lakes this afternoon.
Lower level moisture appears to be limited, but forecast soundings
show mid and upper level saturation. Thus have included some VFR
ceilings this afternoon as this wave passes. Surface winds will
remain less than 10 knts as the surface high passes across Indiana.

&&

.Hydrology...

Areal flood warnings will likely be allowed to expire within the
next 12 hours as run-off continues to make its way to area rivers
and streams. However river flooding will be ongoing and will
continue into the middle of next week. AHPS continue to show sharp
rises along area rivers.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Update...Ryan
Short Term...Puma
Long Term...Melo
Aviation...Puma
Hydrology...Puma
Hazardous weather outlook, Mar 4, 3:13 AM EST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
313 AM EST Sat Mar 4 2023

INZ021-028>031-035>049-051>057-060>065-067>072-050815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
313 AM EST Sat Mar 4 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

No Hazardous Weather is expected at this time.

River Flooding will continue on area rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

River flooding will continue on area rivers through mid week.

There is a chance for snow on Late Wednesday Night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 8:08 PM ESTRiver Flood WarningINDJackson, Jennings, Washington16 hr
Mar 3, 10:49 PM ESTAreal Flood WarningINDClay, Daviess, Greene, Knox, Lawrence, Martin and 5 more16 hr
Mar 3, 10:52 PM ESTAreal Flood WarningINDBartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 2 more16 hr
Mar 3, 10:54 PM ESTAreal Flood WarningINDBoone, Fountain, Hendricks, Montgomery, Parke, Putnam and 1 more16 hr
Mar 3, 10:56 PM ESTAreal Flood WarningINDDelaware, Hamilton, Hancock, Henry, Madison, Marion and 1 more16 hr
Mar 4, 11:48 AM ESTRiver Flood WarningINDOwen6 hr
Mar 4, 11:48 AM ESTRiver Flood WarningINDDelaware, Randolph24 hr
Mar 4, 11:48 AM ESTRiver Flood WarningINDHoward7 hr
Mar 4, 11:48 AM ESTRiver Flood WarningINDJohnson32 hr
Mar 4, 11:48 AM ESTRiver Flood WarningINDBartholomew26 hr
Mar 4, 11:48 AM ESTRiver Flood WarningINDHamilton, Madison34 hr
Mar 4, 11:48 AM ESTRiver Flood WarningINDJohnson21 days
Mar 4, 11:48 AM ESTRiver Flood WarningINDLawrence, Martin7 days
Mar 4, 11:48 AM ESTRiver Flood WarningINDLawrence, Martin8 days
Mar 4, 1:46 PM ESTRiver Flood WarningINDDelaware, Madison22 hr
Mar 4, 6:07 PM ESTRiver Flood WarningINDOwen18 hr

Nearby

River Flood Warnings in Indiana, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.